Shin pain : is this B12 related?

Since last week, I've been having a lot of deep pain in both shins, but because it's deep, I can't honestly tell if it's muscle, bone or veins. Hot and swollen, which affects veins, but if I had to guess would say deep muscle pain. A bit like growing pains (remember them, anyone ?) and driving me to distraction.

I don't know whether this is a new symptom or something to do with recent osteoporosis treatment (Risedronate), and wondered if anyone could advise me on that. Can't see it as a side-effect on the instructions. I'm trying to log any new symptoms, since I'm having a bit of a struggle on 1 injection a month. Anyone got any ideas on how to eliminate or minimise this pain ? Any tips would be very welcome.

10 Replies

oldestnewest
  • Is it like shin splint pain? I have episodes of that there are unrelated to any of the usual triggers and it can take a long time to clear.

    Muscle, joint, or back pain are listed as side-effects of Risedronate: rxlist.com/actonel-side-eff...

    However, it sounds like you might be as well to report this to your Practice Nurse or GP - maybe a chat with your pharmacist? The NOS might be able to advise you on how to minimise any side-effects associated with the medication (they have a helpline)? nos.org.uk/media/1595/drug-...

    ETA: HU has an osteoporosis/bone health forum with NOS: healthunlocked.com/bonehealth

  • Can you have shin splints without exercise? I don't know much about it but thought it was only sportspeople who got this, and I'm certainly not that, at least not these days. Muscles have definitely disappeared since I've been off work. Not sure if this happens because of B12 deficiency or because of lack of energy caused by deficiency, if you know what I mean.

    I think you're right about discussing it with osteoporosis nurse just in case. She may well recognise it as a side-effect. Thanks for your help.

  • I have experienced shin splints both as a result of exercise and in episodes completely unrelated to activity but it's a distinctive pain and swelling. :)

  • Hot too? Sounds right.

    Good news, ITYFIALMCTT - it's completely gone ! So sounds like it could easily have been bones absorbing minerals and, like you said, a good thing after all! Nice change. Still will get some magnesium oil in case it sneaks back again.

  • You could try massaging in some magnesium oil before bedtime. This might help a bit.

  • Thanks, MariLiz, will do. This is driving me bonkers.

  • I got this kind of pain when I first started supplementing vitamin d (was very low)

  • Apparently this can happen because as the bone starts absorbing more minerals (a good thing) because of the vitamin D, it starts swelling up against the more rigid outside structure of the bone and this can be painful. I know there are better references than this but can't find one at present: easy-immune-health.com/pain...

  • Also useful to know. Thanks, Katys1981zzz . Great when it's a POSITIVE pain for once, isn't it?

    Funny thing, I have been tested for D deficiency a number of times over the past couple of years and always been quite comfortably mid-range. Did not know why they gave me D tablets in the first place, but took them just because I don't know much about osteoporosis and would rather trust the treatment.

  • Thanks also, ITYFIALMCTT , that makes a lot of sense. So glad both options here are quite positive. RESULT!

You may also like...